Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 124, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2018, 2:12 AM CDT for 6 counties in South Dakota; Dixon County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2018, 2:12 AM CDT (07:12 UTC)
- Expired
- Aug 5, 2018, 3:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dixon County, NE, Bon Homme County, SD, Clay County, SD, Hutchinson County, SD, Lincoln County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:50 AM CDT | TSTM WND DMG | Vermillion, SD | LARGE TREE BLOWN OVER IN THE CITY OF VERMILLION. REPORT RECEIVED FROM SOCIAL MEDIA WITH TIME ESTIMATED FROM RADAR. DAMAGE ASSOCIATED WITH OUTFLOW BOUNDARY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
398
WUUS53 KFSD 050712
SVRFSD
NEC051-SDC009-027-067-083-125-135-050800-
/O.NEW.KFSD.SV.W.0124.180805T0712Z-180805T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
212 AM CDT SUN AUG 5 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Dixon County in northeastern Nebraska...
Clay County in southeastern South Dakota...
Southwestern Lincoln County in southeastern South Dakota...
Bon Homme County in southeastern South Dakota...
Yankton County in southeastern South Dakota...
Southern Turner County in southeastern South Dakota...
Southern Hutchinson County in southeastern South Dakota...
* Until 300 AM CDT.
* At 212 AM CDT, severe thunderstorms were located along a line
extending from near Viborg to 8 miles northwest of Mayfield to near
Tripp, moving south at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Viborg around 215 AM CDT.
Centerville, Irene and Mayfield around 225 AM CDT.
Wakonda and Utica around 235 AM CDT.
Yankton, Mission Hill and Volin around 240 AM CDT.
Tyndall and Lewis And Clark State Recreation Area around 245 AM
CDT.
Meckling around 255 AM CDT.
Vermillion and Maskell around 300 AM CDT.
Other locations impacted by these severe thunderstorms include
Gayville, Lesterville and Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across southeast South Dakota. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 4270 9702 4276 9702 4277 9713 4280 9716
4281 9721 4285 9723 4287 9741 4285 9744
4286 9762 4284 9769 4287 9783 4287 9799
4335 9811 4332 9743 4323 9705 4309 9682
4267 9681
TIME...MOT...LOC 0712Z 355DEG 33KT 4322 9706 4318 9742 4328 9801
HAIL...0.75IN
WIND...70MPH
$$
Weisser2 follow-up statements
907
WWUS53 KFSD 050737
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
237 AM CDT SUN AUG 5 2018
SDC009-050747-
/O.CAN.KFSD.SV.W.0124.000000T0000Z-180805T0800Z/
Bon Homme SD-
237 AM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern Nebraska...and southeastern South Dakota.
LAT...LON 4270 9702 4276 9702 4277 9713 4280 9716
4281 9721 4285 9723 4287 9741 4285 9744
4286 9763 4317 9764 4317 9766 4318 9765
4332 9743 4323 9705 4309 9682 4267 9681
TIME...MOT...LOC 0737Z 270DEG 33KT 4301 9704 4297 9739 4307 9798
$$
NEC051-SDC027-067-083-125-135-050800-
/O.CON.KFSD.SV.W.0124.000000T0000Z-180805T0800Z/
Dixon NE-Clay SD-Lincoln SD-Yankton SD-Turner SD-Hutchinson SD-
237 AM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHWESTERN DIXON...CLAY...SOUTHWESTERN LINCOLN...YANKTON...
SOUTHERN TURNER AND SOUTHEASTERN HUTCHINSON COUNTIES...
At 237 AM CDT, severe thunderstorms were located along a line
extending from near Wakonda to near Utica to near Avon, moving east
at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Yankton around 240 AM CDT.
Mayfield and Mission Hill around 245 AM CDT.
Volin around 255 AM CDT.
Wakonda around 300 AM CDT.
Other locations impacted by these severe thunderstorms include
Gayville and Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across southeast South Dakota. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 4270 9702 4276 9702 4277 9713 4280 9716
4281 9721 4285 9723 4287 9741 4285 9744
4286 9763 4317 9764 4317 9766 4318 9765
4332 9743 4323 9705 4309 9682 4267 9681
TIME...MOT...LOC 0737Z 270DEG 33KT 4301 9704 4297 9739 4307 9798
HAIL...0.75IN
WIND...70MPH
$$
Weisser492
WWUS53 KFSD 050753
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
253 AM CDT SUN AUG 5 2018
NEC051-SDC027-067-083-125-135-050802-
/O.EXP.KFSD.SV.W.0124.000000T0000Z-180805T0800Z/
Dixon NE-Clay SD-Lincoln SD-Yankton SD-Turner SD-Hutchinson SD-
253 AM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON...CLAY...
SOUTHWESTERN LINCOLN...YANKTON...SOUTHERN TURNER AND SOUTHEASTERN
HUTCHINSON COUNTIES WILL EXPIRE AT 300 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern Nebraska...and southeastern South Dakota.
LAT...LON 4270 9702 4276 9702 4277 9713 4280 9716
4281 9721 4285 9723 4287 9741 4285 9744
4286 9763 4317 9764 4317 9766 4318 9765
4332 9743 4323 9705 4309 9682 4267 9681
TIME...MOT...LOC 0752Z 355DEG 33KT 4288 9702 4284 9737 4294 9796
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 4, 10:53 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1053 PM CDT Sat Aug 4 2018 .SHORT TERM...(This evening through Sunday) Issued at 334 PM CDT Sat Aug 4 2018 Per water vapor satellite drier air has begun to enter the CWA from west. At the surface, a weak trough will continue to slide through the area, bringing the potential for thunderstorms this evening into the overnight hours. However, with dry air/subsidence already sweeping through the region, any thunderstorm development looks to be isolated. In fact, Hi-Res guidance, including HRRR show minimal activity towards daybreak. That said, kept an isolated mention this afternoon and evening, and up to a 30 percent chance in the nighttime, mainly for southwest Minnesota. If storms do develop, one or two storms could become marginally severe with gusty winds as the main threat. Lows are expected from the mid to upper 60s. Various perturbations will continue to affect the area over the next few days in a quasi-zonal upper level flow. An upper-level shortwave trough will move over the central Dakotas on Sunday, while at the surface a cold front extending from the Upper Mississippi Valley to the Northern Plains will continue to slide southward into the CWA. Decent forcing will be in place thanks to the upper level jet and abundant surface moisture, with dewpoints in the upper 60s and low 70s ahead of the front. That said, scattered showers and thunderstorms return in the afternoon hours. With increasing low to mid level lapse rates and 0-6 km bulk shear (30-45 knots), strong to severe storms will be possible. .LONG TERM...(Sunday night through Saturday) Issued at 334 PM CDT Sat Aug 4 2018 Sunday night will have a better setup for thunderstorms and heavy rainfall. Scattered showers and thunderstorms will be on the increase through the overnight hours. Model soundings suggest a deep saturated layer over northwest Iowa and adjacent areas with PWATs near to slightly above 2 inches; therefore confidence in periods of heavy rainfall is increasing. Agreed with WPC in keeping the area under a slight risk of excessive rainfall. Several impulses of energy embedded in the flow aloft will continue to bring chances for showers and storms Monday and Tuesday. It does not look like a complete washout, but with diurnal heating isolated storms cannot be ruled out. Upper-level flow pattern changes by the middle of the week with the upper ridge building over region from the Pacific Northwest. Precipitation chances look minimal, though temperatures will trend slightly upward (near average for August normal) by the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1041 PM CDT Sat Aug 4 2018 Isolated thunderstorms will be possible across the area overnight, and could briefly affect TAF sites. There will be increasing chances across the area on Sunday afternoon and evening, with the greatest chances at KFSD and KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...JM
Hazardous weather outlook, Aug 4, 10:50 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1050 PM CDT Sat Aug 4 2018 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 053>056-060>062-066-067-060400- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Turner-Lincoln SD- 1050 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight A few thunderstorms could produce small hail and wind gusts to 50 mph during the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms will continue on Sunday, with storm chances increasing Sunday night. The risk of severe weather Sunday is marginal. However, storms will bring a threat of heavy rainfall, especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071- 060400- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton-Clay SD-Union- 1050 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible overnight and a few of the storms could become severe. The main threats would be wind gusts to 75 mph, hail to the size of half dollars and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms will continue into Sunday, with storm chances increasing Sunday night. The risk of severe weather Sunday is marginal. However, storms will bring a threat of heavy rainfall, especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 5, 12:55 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM HAIL 3 WSW CANISTOTA 43.58N 97.35W
08/05/2018 M1.00 INCH MCCOOK SD TRAINED SPOTTER
HAIL BETWEEN HALF INCH AND ONE INCH.
&&
AKLocal storm report, Aug 5, 1:12 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TSTM WND GST 3 N MITCHELL 43.78N 98.04W
08/05/2018 M67 MPH DAVISON SD ASOS
&&
AKLocal storm report, Aug 5, 1:56 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM HAIL 3 N SIOUX FALLS 43.59N 96.73W
08/05/2018 M0.75 INCH MINNEHAHA SD NWS EMPLOYEE
&&
AKThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 31 min |
| Aug 5, 12:11 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld, Sanborn | 34 min |
| Aug 5, 12:25 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 35 min |
| Aug 5, 12:34 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 41 min |
| Aug 5, 12:36 AM CDT | Tornado Warning | FSD | Aurora | 24 min |
| Aug 5, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 31 min |
| Aug 5, 12:52 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 23 min |
| Aug 5, 12:56 AM CDT | Tornado Warning | FSD | Aurora | 34 min |
| Aug 5, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Lake, McCook, Miner, Sanborn | 52 min |
| Aug 5, 1:20 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 40 min |
| Aug 5, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 46 min |
| Aug 5, 1:36 AM CDT | Tornado Warning | FSD | McCook, Minnehaha | 24 min |
| Aug 5, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Minnehaha, Turner | 34 min |
| Aug 5, 1:54 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 51 min |
| Aug 5, 2:00 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
| Aug 5, 2:25 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 50 min |
| Aug 5, 2:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 49 min |
| Aug 5, 3:06 AM CDT | Severe Thunderstorm Warning | FSD | Union | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.